Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS San Diego, CA

August 31, 2017Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 31, 2017, 3:04 PM PDT for Riverside County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 3:04 PM PDT (22:04 UTC)
Expired
Aug 31, 2017, 4:00 PM PDT
In force
56 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS56 KSGX 312204
SVRSGX
CAC065-312300-
/O.NEW.KSGX.SV.W.0020.170831T2204Z-170831T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
304 PM PDT THU AUG 31 2017

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...

* Until 400 PM PDT

* At 303 PM PDT, a severe thunderstorm was located over Temescal
  Valley, or 8 miles northwest of Lake Elsinore, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southern Corona, western Lake Elsinore, Temescal Valley, Lake
  Mathews, Eagle Valleyportions of the San Diego city limits,  and El
  Cerrito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in San Diego.

&&

LAT...LON 3388 11748 3382 11737 3377 11733 3372 11734
      3369 11741 3377 11757
TIME...MOT...LOC 2203Z 124DEG 3KT 3378 11743 

HAIL...0.75IN
WIND...60MPH
 
$$

JJT
2 follow-up statements
198 
WWUS56 KSGX 312241
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
341 PM PDT THU AUG 31 2017

CAC065-312300-
/O.CON.KSGX.SV.W.0020.000000T0000Z-170831T2300Z/
Riverside CA-
341 PM PDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR RIVERSIDE COUNTY...

At 340 PM PDT, a severe thunderstorm was located over Temescal
Valley, or 7 miles southeast of Corona, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southern Corona, western Lake Elsinore, Temescal Valley, Lake
Mathews, Eagle Valleyportions of the San Diego city limits,  and El
Cerrito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
San Diego.

&&

LAT...LON 3388 11748 3382 11737 3377 11733 3372 11734
      3369 11741 3377 11757
TIME...MOT...LOC 2240Z 124DEG 3KT 3379 11746 

HAIL...0.75IN
WIND...60MPH
 
$$

JJT
004 
WWUS56 KSGX 312255
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
355 PM PDT THU AUG 31 2017

CAC065-312304-
/O.EXP.KSGX.SV.W.0020.000000T0000Z-170831T2300Z/
Riverside CA-
355 PM PDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. Additional 
thunderstorms are possible through the afternoon. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
San Diego.

LAT...LON 3388 11748 3382 11737 3377 11733 3372 11734
      3369 11741 3377 11757
TIME...MOT...LOC 2254Z 124DEG 3KT 3379 11747 

$$

JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:49 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 31, 1:49 PM PDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
149 PM PDT Thu Aug 31 2017

.SYNOPSIS...
Hot weather will continue through the weekend and into next week
with nearly stationary high pressure over the Western states.
Monsoon moisture will bring chances of thunderstorms each day,
mainly over the mountains. Tropical Storm Lidia, currently just
South of the Baja California Peninsula, is forecast to move
northward, but eventually dissipate as it begins to turn to the
west near Central Baja. Some moisture from this system may move
into Southern California early next week, potentially increasing
the risk of showers and thunderstorms.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The disturbance that produced isolated showers/tstms this morning
has moved to the northeast, but new showers/tstms are developing
over the mtns and along low-level convergence zones west of the
mtns this afternoon. These convective cells are expected to
continue until this evening. Temperatures are mostly a few degrees
higher than this time yesterday west of the mtns...except for
portions of the Inland Empire where temps are a few degrees lower
than this time yesterday. The shallow marine layer could once
again bring low clouds and patchy dense fog to the immediate coast
of San Diego County, but the offshore flow reduces the chances of
significant coverage.

The high pressure ridge will continue to bring hot conditions
through the forecast period. High temperatures today and tomorrow
will increase by a few degrees over yesterday west of the
mountains as offshore flow develops. Numerical models disagree on
high temperatures for Fri and Sat, but temps are still expected to
be 10 deg F above normal in many areas. Therefore, the Heat
Advisories and Excessive Heat Warnings continue in effect through
10 pm Saturday. Record highs will likely be broken at a few sites
each day through Saturday. High pressure will rebuild aloft over
the Great Basin next week, keeping high temperatures above
seasonal normals through the forecast period.

Monsoon moisture lingering over the region will continue the
chance for showers and thunderstorms over portions of the
mountains and deserts each afternoon through early next week. Some
drying will occur Friday and Saturday, limiting the potential for
afternoon convection in some areas.

Tropical Storm Lidia, currently located about 50 mi south of
Cabo San Lucas, is forecast to track NNW up through central Baja
California then turn more westerly as it encounters the ridge to
the north. Lidia is forecast to degenerate into a post-tropical
depression by Sunday morning while turning westward. However,
associated moisture could move into Southern California. GFS is
more aggressive with a tropical moisture surge Sun-Mon while the
ECM keeps the bulk of the moisture south of the border as it
depicts a stronger ridge holding over the SW United States. Both
models indicate an influx of moisture from the remnants of Lidia,
however the ECM has later timing and significantly smaller
amounts.

&&

.AVIATION...
312025Z...Coast...Through 01/0600, P6SM vis and SCT-FEW clouds AOA
9000 ft msl, except for a chance that BKN-SCT cigs around 300-500 ft
msl and vis 1-4 sm linger near portions of the coast. 01/0600-1500
UTC, patchy low stratus/dense fog may re-develop once again within 5
sm of the coast, with bases around 200-500 ft msl, tops around 600-
800 ft msl, and vis 1/4-5 sm. Confidence in dense fog occurrence and
timing is low for KCRQ, KSAN and very low for KSNA. Forecast marine
layer inversion strength of 11 deg C at 01/1200 UTC. Elsewhere, P6SM
vis and SCT-FEW clouds AOA 9000 ft msl.

Valleys/Mountains/Deserts...SCT-BKN clouds AOA 5000 ft msl and areas
of -SHRA/TSRA developing and increasing in coverage through 01/0300
UTC. Bases 8000-10000 feet msl with CB tops growing to as high as
40000 ft msl. Gusty and erratic winds possible around any
thunderstorm. Showers/thunderstorms gradually decreasing tonight
after 01/0300 UTC with P6SM vis prevailing.

&&

.MARINE...
A shallow marine layer may result in more dense fog tonight into
Friday morning.

Possible remnant moisture from Tropical Storm Lidia may result in
some showers and thunderstorms over the coastal waters on Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT Saturday for Orange County Coastal
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Diego County Coastal Areas-San Diego County
     Mountains.

     Excessive Heat Warning until 10 PM PDT Saturday for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Deserts-San Diego County Valleys-
     San Gorgonio Pass Near Banning-Santa Ana Mountains and
     Foothills.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Harrison

In the hours before

Local storm report, Aug 31, 9:26 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     LIGHTNING        COLTON                  34.06N 117.32W
08/31/2017                   SAN BERNARDINO     CA   BROADCAST MEDIA

            POWER OUTAGE LIKELY FROM LIGHTNING STRIKE.

&&

JJT
Local storm report, Aug 31, 2:57 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
257 PM PDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     2 SW SEDCO HILLS        33.62N 117.31W
08/31/2017                   RIVERSIDE          CA   LAW ENFORCEMENT

            CHP REPORTED 2 POWER POLES DOWN, WINDS
            ESTIMATED AT 60 PLUS MPH.

&&

ALBRIGHT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:38 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 31, 2:11 PM PDTAreal Flood AdvisorySGXRiverside3 hr
Aug 31, 2:25 PM PDTSevere Thunderstorm WarningSGXRiverside65 min
Aug 31, 3:35 PM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino55 min
Aug 31, 3:36 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Aug 31, 3:58 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.